Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Great Falls, MT

July 9, 2005Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2005, 2:04 PM MDT for Beaverhead County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2005, 2:04 PM MDT (20:04 UTC)
Expired
Jul 9, 2005, 2:41 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Beaverhead County, MT

The radar

The Missoula radar (KMSX), 217 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:25 PM MDTHAIL 0.53 N Dillon, MTHALF INCH HAIL AND WIND GUSTS TO 30 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 092005
SVRTFX
MTC001-092045-
/O.NEW.KTFX.SV.W.0067.050709T2004Z-050709T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA
  THIS INCLUDES THE CITY OF DILLON

* UNTIL 245 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF DILLON...MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DILLON BY 215 PM MDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4542 11263 4542 11256 4543 11255 4543 11249
      4539 11246 4525 11246 4507 11280 4518 11293
      4521 11295

$$

MPJ
2 follow-up statements
000 
WWUS55 KTFX 092027
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SAT JUL 9 2005

MTC001-092045-
/O.CON.KTFX.SV.W.0067.000000T0000Z-050709T2045Z/
BEAVERHEAD MT-
227 PM MDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MDT FOR
CENTRAL BEAVERHEAD COUNTY...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF DILLON...MOVING NORTHEAST AT 35 MPH.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4542 11263 4542 11256 4543 11255 4543 11249
      4539 11246 4525 11246 4507 11280 4518 11293
      4521 11295

$$

MPJ
000 
WWUS55 KTFX 092041
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT SAT JUL 9 2005

MTC001-092051-
/O.CAN.KTFX.SV.W.0067.000000T0000Z-050709T2045Z/
BEAVERHEAD MT-
241 PM MDT SAT JUL 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEAVERHEAD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 4542 11263 4542 11256 4543 11255 4543 11249
      4539 11246 4525 11246 4507 11280 4518 11293
      4521 11295

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:18 AM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 9:18 AM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
918 AM MDT SAT JUL 9 2005

.UPDATE...
AN UPPER LEVEL SYSTEM IS MOVING ACROSS THE PACIFIC NORTHWEST
WITH THE ASSOCIATED COLD FRONT CURRENTLY MOVING ACROSS THE NORTH
CENTRAL MONTANA. WILL NEED TO RAISE WINDS FOR TODAY WITH WINDS
BEHIND THE FRONT BLOWING 15 TO 30 MPH ALREADY. MODELS ARE SHOWING
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
SOUTHWEST MONTANA THIS AFTERNOON. THEREFORE HAVE INCREASED POPS
FOR THIS. FORECASTED HIGH TEMPERATURES MAY BE A BIT TOO WARM
ACROSS NORTH CENTRAL MONTANA BUT WITH THE WARM START WILL LET THEM
RIDE. MEIER

&&

.PREV DISCUSSION... (ISSUED 522 AM MDT SAT JUL 9 2005)

DISCUSSION...

TODAY THROUGH SUNDAY NIGHT...MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT OVER WESTERN AND CENTRAL MONTANA AHEAD OF PACIFIC NORTHWEST
TROUGH TO CONTINUE ISOLATED SHOWERS AND THUNDERSTORMS OVER TFX CWA
THIS MORNING. FLOW ALOFT TO BECOME INCREASINGLY MOIST AND UNSTABLE
THROUGHOUT THE DAY...FOR INCREASING SHOWER AND THUNDERSTORM
COVERAGE. WITH THE ASSOCIATED COLD FRONT MOVING THROUGH THE AREA
THIS MORNING...THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND
AHEAD OF IT THIS AFTERNOON AND TONIGHT...WHICH WOULD BE CENTRAL AND
SOUTHWEST MONTANA. PRECIPITATION SHOULD MAINLY BE RAIN SHOWERS
NORTH AND WEST OF A HELENA-GREAT FALLS-HAVRE LINE...DUE TO LESSER
INSTABILITY. WINDS WILL ALSO INCREASE THROUGHOUT THE DAY OUT OF
THE WEST TO NORTHWEST AS THE FRONT MOVES THROUGH THE CWA. HIGH
TEMPERATURES TODAY WILL ALSO COOL 10 TO 15 DEGREES OVER
YESTERDAY. AS THE UPPER LEVEL TROUGH MOVES INTO AND ACROSS THE
STATE SUNDAY AND SUNDAY NIGHT...THE SOUTHWEST FLOW WILL BECOME
MORE WESTERLY AND LESS UNSETTLED...FOR A DECREASING CHANCE OF
SHOWERS AND THUNDERSTORMS. SURFACE HIGH PRESSURE BUILDING FROM
THE WEST WILL ALSO DECREASE THE WESTERLY SURFACE WINDS...AS HIGH
TEMPERATURES COOL ANOTHER 10 DEGREES OR SO. COULSTON

MONDAY THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND TUESDAY
WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON WEDNESDAY WITH
SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY NIGHT. MODELS
HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON THURSDAY WITH MORE
OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY SPREADING OVER
THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO BE ABOVE NORMAL.
CAMP

FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING
THIS PERIOD DETRACT FROM CONFIDENCE.  HOWEVER TREND IS OF UPPER
LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING
THE DAKOTA BORDER.  WITH AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.  WARM SOUTHWEST
FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL
AVERAGES.   EK

AVIATION...
UPDATED 1122Z
A COLD FRONT WILL APPROACH FROM THE WEST TODAY. THE FRONT WILL GET
INTO HELENA THIS MORNING...INTO GREAT FALLS EARLY THIS AFTERNOON AND
THEN INTO HAVRE AND LEWISTOWN LATER THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE BOUNDARY. SOME OF
THE SHOWERS AND THUNDERSTORMS COULD CONTAIN GUSTY WINDS. SURFACE
WINDS WILL SWITCH TO THE NORTH AND NORTHEAST AS THE FRONT MOVES IN.
VFR CONDITIONS WILL PREVAIL EXCEPT IN THE VICINITY OF THUNDERSTORMS
WHERE MVFR CONDITIONS COULD OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  52  73  52 /  50  50  30  20
CTB  78  46  71  51 /  30  30  30  20
HLN  84  54  74  54 /  60  60  30  20
BZN  89  54  75  48 /  50  50  30  20
WEY  82  46  75  39 /  30  40  30  20
DLN  85  51  73  49 /  50  40  30  10
HVR  90  54  78  53 /  30  40  30  20
LWT  90  54  71  51 /  30  50  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 5:30 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT SAT JUL 9 2005

MTZ008>015-044>055-101105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A
COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION
WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN
FRONT...WITH LESS UNSTABLE AIR IN THAT AREA.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY
NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON

In the hours before

Local storm report, Jul 9, 8:23 AM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 AM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     8 SW GRANT              44.93N 113.18W
07/08/2005  70 MPH           BEAVERHEAD         MT   MESONET

            DRY THUNDERSTORM...WITH GUSTS TO 70 MPH.

0430 PM     TSTM WND GST     GRANT                   45.01N 113.07W
07/08/2005  55 MPH           BEAVERHEAD         MT   TRAINED SPOTTER

            MOSTLY DRY THUNDERSTORM...WITH WIND GUSTS ESTIMATED TO 55
            MPH.

0438 PM     TSTM WND GST     5 NE DILLON             45.27N 112.56W
07/08/2005  58 MPH           BEAVERHEAD         MT   OFFICIAL NWS OBS

            DRY THUNDERSTORM...DILLON ASOS...58 MPH PEAK GUST.

0800 PM     TSTM WND DMG     EAST HELENA             46.59N 111.92W
07/08/2005                   LEWIS AND CLARK    MT   EMERGENCY MNGR

            STABLE DESTROYED...DEBRIS CAUSES DAMAGE TO ADJACENT HOUSE
            AND TOPPLES APPROXIMATELY 6 POWER POLES. EAST HELENA
            WITHOUT POWER. NO INJURIES.

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:45 PM MDTSevere Thunderstorm WarningTFXChouteau35 min
Jul 9, 2:39 PM MDTSevere Thunderstorm WarningTFXMadison66 min
Jul 9, 3:12 PM MDTFlash Flood WarningTFXBeaverhead2 hr
Jul 9, 5:20 PM MDTSevere Thunderstorm WarningTFXJudith Basin51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.